South Carolina, 2018

Damaging Winds in South Carolina, June 26, 2018

June 26, 2018 · NWS CAE · 12 events in 5 counties and zones

Upper energy combined with daytime heating and a front to the north to produce a band of thunderstorms that moved SE through the Midlands of SC during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Upper energy combined with daytime heating and a front to the north to produce a band of thunderstorms that moved SE through the Midlands of SC during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 26, 1:28 PM EST, 4 hours earlier.

Area forecast discussion, Jun 26, 1:28 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Columbia SC
228 PM EDT Tue Jun 26 2018

.SYNOPSIS...
Thunderstorms will develop along a front stalled to the north
today and are expected to propagate south or southwest through
the rest of the area. Damaging winds will be possible late this
afternoon and evening.

The front will become more diffuse Wednesday. There will be
lingering surface troughing during the rest of the week. Hotter
conditions will occur with diminished cloudiness and upper
ridging over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: Weak frontal boundary is expected to be
situated close to the NC/SC state line. Isolated to scattered
showers and thunderstorms may begin forming by early afternoon
close to the front as a short wave moves through the central
Appalachians and into the NC piedmont. A capping inversion
across the area should help keep much of the main activity
just outside the cwa through 20z, then beginning to push into
the northern counties later this afternoon as the inversion
weakens. With the cloud cover across much of the cwa,
temperatures expected to be cooler than the past few days. Highs
only in the upper 80s to around 90.

Tonight: Short range models continue to show additional
thunderstorm development across the SC mountains through late
afternoon, with that activity then pushing southward towards the
western Midlands and CSRA this evening. Situation may be similar
to yesterdays activity, although coverage may not be quite as
widespread due to the atmosphere being worked over with
yesterdays storms. There remains a marginal risk for severe
weather mainly from the late afternoon into the evening, with
damaging winds being the primary threat. Can not rule out some
small hail and localized flash flooding. Activity should be
diminishing by midnight, with only isolated showers possible
through the remainder of the night.  Lows will be in the low
70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will extend from the Atlantic westward into the
Gulf of Mexico. North of the ridge, low pressure troughing will
be over the Great Lakes on Wednesday, moving into the Mid
Atlantic states and New England on Thursday. The CWA will be
sandwiched between these two features. Given moderate to strong
instability both days, and precipitable water around 2 inches,
there is a good chance for scattered afternoon and evening
thunderstorms. The best chance should be on Wednesday as all
models show the base of the trough axis moving across the area
during the evening. Additionally, SPC has the Piedmont and a
portion of the northern Midlands in a marginal risk for severe
weather, and damaging winds will again be possible with any
stronger storms that develop. As the trough lifts north on
Thursday, the pressure ridge will have more of an influence, and
convection will be more limited. It will be most likely across
the southern and eastern Midlands, closer to the trough axis
and influenced by the sea breeze.

Temperatures will be near normal on Wednesday with highs in the
low to mid 90s. It will be a little warmer Thursday due to the
building ridge, and highs will be in the mid to upper 90s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Large scale high pressure will dominate the region through the
long term period. Yet a surface thermal trough will also
persist. Convergence associated with this trough and onshore
flow will result in daily diurnal convection, but it should be
limited due to the ridge. Have therefore kept a slight chance to
a chance of precipitation in the forecast throughout the period.
Temperatures will be slightly above normal with highs in the
mid to upper 90s and lows in the low 70s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered lower level clouds will prevail at all sites into
this evening. Light winds expected at all TAF sites through the
day. A weak front near the SC/NC state line will serve as the
focus for convection early this afternoon. Storms are likely to
develop along the front and in the higher terrain of the
Appalachians, then propagate S/SW towards the TAF sites.
Additional convective development into the evening will be
possible with the front still in the area and a shortwave
passing over the region. Activity will remain possible through
midnight, then only isolated showers the remainder of the night.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 26, 3:11 AM EST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Tue Jun 26 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
411 AM EDT Tue Jun 26 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind gusts will be possible today. The
most likely timing is from late this afternoon through the evening.
Hail and localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday and Thursday afternoons could contain damaging
wind and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 12:01 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
101 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     4 SSW SPRINGFIELD       33.45N 81.30W
06/25/2018                   BARNWELL           SC   DEPT OF HIGHWAYS

            SC DEPARTMENT OF HIGHWAYS REPORTED MULTIPLE
            TREES DOWN IN BARNWELL COUNTY BETWEEN
            BARNWELL AND THE SOUTH FORK OF THE EDISTO
            RIVER INCLUDING MAGNOLIA LANE, HWY 3, HWY 39
            AND HWY 304.

&&

WRS
Local storm report, Jun 26, 12:10 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
110 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     4 WSW NORTH             33.60N 81.17W
06/25/2018                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            TREES DOWN ALONG SALLEY ROAD NEAR NORTH.

&&

WRS
Local storm report, Jun 26, 12:33 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
133 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 SW TURBEVILLE         33.85N 80.06W
06/25/2018                   CLARENDON          SC   DEPT OF HIGHWAYS

            TREE DOWN ALONG SALEM ROAD.

&&

WRS
Local storm report, Jun 26, 1:07 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
207 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     CORDOVA                 33.44N 80.92W
06/25/2018                   ORANGEBURG         SC   POST OFFICE

            THE CORDOVA POST OFFICE REPORTED TREES DOWN
            IN THE TOWN OF CORDOVA.

&&

WRS
Special weather statement, Jun 26, 4:38 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
538 PM EDT TUE JUN 26 2018

SCZ015-020-021-262230-
Fairfield SC-Lancaster SC-Newberry SC-
538 PM EDT TUE JUN 26 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield...southwestern Lancaster and central Newberry Counties
Until 630 PM EDT....

At 536 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lowrys to near
Clinton, moving southeast at 15 mph. Strong wind gusts could arrive
before rainfall.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Newberry, Lancaster, Whitmire, Elgin, Irwin, Blackstock,
Silverstreet, and Lancaster Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 26 between mile markers 62 and 77.
 Interstate 77 between mile markers 46 and 51.

LAT...LON 3485 8079 3482 8079 3482 8075 3471 8060
      3451 8088 3420 8174 3426 8191 3430 8190
      3437 8178 3453 8164 3445 8154 3450 8142
      3457 8142 3455 8087 3461 8089 3470 8086
      3483 8090 3491 8087
TIME...MOT...LOC 2136Z 299DEG 13KT 3478 8119 3446 8195

HC
Special weather statement, Jun 26, 5:12 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
612 PM EDT TUE JUN 26 2018

GAZ040-SCZ018-262315-
Lincoln GA-McCormick SC-
612 PM EDT TUE JUN 26 2018

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 715 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 611 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 12 miles southwest of
Abbeville, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Willington
and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3397 8218 3380 8258 3383 8260
      3386 8257 3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 2211Z 346DEG 11KT 3410 8258

HC

The radar

The Greer radar (KGSP), 101 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCormick

When
June 26, 5:28 PM EST to 5:30 PM EST
Where
McCormick County, 0.9 mi NW of Mt Carmel
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.010, -82.510

Several trees reported down in the Mt. Carmel community.

Thunderstorm Wind, Fairfield

When
June 26, 5:50 PM EST to 5:53 PM EST
Where
Fairfield County, 0.57 mi NW of Rockton
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.356, -81.086

A tree was downed on Columbia Rd in Winnsboro.

Thunderstorm Wind, Lexington

When
June 26, 6:04 PM EST to 6:06 PM EST
Where
Lexington County, 2.07 mi N of Chapin
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.200, -81.350

SCHP reported a tree in roadway on I-26 at mile marker 89.

Thunderstorm Wind, Lexington

When
June 26, 6:05 PM EST to 6:07 PM EST
Where
Lexington County, 1.85 mi ENE of Chapin
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.180, -81.320

SCHP reported tree down on I-26 at mile marker 91.

Thunderstorm Wind, Lexington

When
June 26, 6:10 PM EST to 6:12 PM EST
Where
Lexington County, 3.98 mi NW of Barr
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.970, -81.330

A tree was downed on Smith Pond Rd.

Thunderstorm Wind, Newberry

When
June 26, 6:11 PM EST to 6:14 PM EST
Where
Newberry County, 0.65 mi SSE of Macedonia
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.092, -81.444

A tree was downed on Living Inn Rd.

Thunderstorm Wind, McCormick

When
June 26, 6:16 PM EST to 6:18 PM EST
Where
McCormick County, 0.9 mi SW of Mc Cormick
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.910, -82.290

Numerous trees down in the town of McCormick.

Thunderstorm Wind, Lexington

When
June 26, 6:16 PM EST to 6:18 PM EST
Where
Lexington County, 2.91 mi ENE of Providence
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.032, -81.221

A tree was downed at 200 Beekeeper Ct.

Thunderstorm Wind, Lexington

When
June 26, 6:20 PM EST to 6:22 PM EST
Where
Lexington County, 3.07 mi WNW of St Andrews
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.040, -81.132

A tree was downed, also taking down power lines, on Kingsbridge Rd.

Thunderstorm Wind, McCormick

When
June 26, 6:50 PM EST to 6:52 PM EST
Where
McCormick County, 0.69 mi N of Parksville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.790, -82.220

Trees downed in the Parksville area.

Thunderstorm Wind, Aiken

When
June 26, 8:07 PM EST to 8:10 PM EST
Where
Aiken County, 1.6 mi SW of Balltown
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.565, -81.751

Public report and photo, received via social media, of trees and power lines downed on Forest Dr in Aiken.

Thunderstorm Wind, Aiken

When
June 26, 8:17 PM EST to 8:20 PM EST
Where
Aiken County, 2.05 mi NNW of Couchton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.597, -81.634

SCHP reported a tree blocking the roadway at New Bridge Rd and Joyce Branch Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 763143, 763163, 763155, 763156, 763157, 763164, 763147, 763158, 763159, 763152, 763161, 763162.